The term opioid refers to any drug that is active at the opioid receptor; while opiates refers to naturally occurring derivatives of the opium plant, morphine, and codeine. Narcotic is a legal term and generically refers to any drug that causes sedation. Emergency physicians commonly utilize opioids as analgesics and must be familiar with the range and route of opioid dosing, as well as the appropriate dose and indications for the antidote naloxone to reverse excess opioid effects.
Opioid overdose produces a clinical toxidrome: pinpoint pupils, respiratory depression, and lethargy. Although each opioid may produce slightly varied manifestations of this toxidrome depending on the drug, dose, and tolerance, the degree of respiratory depression is the primary effect requiring emergency intervention. Heroin overdose may be associated with acute lung injury and ARDS. Histamine release from opioids can cause urticaria and bronchospasm, and other clinical effects include ileus and urinary retention. Opioid withdrawal is manifest by nausea, vomiting, diarrhea, dysphoria, piloerection, lacrimation and gooseflesh.
Diagnosis and Differential
The diagnosis is clinical. Nonopioid sympatholytics, such as clonidine, appear to act near the opioid receptor and produce varying degrees of mioisis, altered mentation, and respiratory depression, and mimic opioid intoxication. Because response to naloxone with these agents is less reliable, consider clonidine intoxication in patients who appear opioid poisoned but do not respond to naloxone. Other possible causes of a decreased response to naloxone include mixed opioid agonist/antagonists, such as buprenorphine, and super potent opioids, such as fentanyl derivatives.
Emergency Department Care and Disposition
Naloxone is the primary treatment for respiratory depression. Administer 2 milligrams IV, SC, or IM initially for apnea, 0.4 milligram for opioid-dependent patients with respiratory depression, and 0.05 milligram to opioid-dependent patients to avoid precipitating withdrawal. The pediatric dose is 0.01 milligram/kilogram.
In large overdoses, consider an infusion of naloxone: two-thirds of the dose required to initially “wake up” the patient per hour.
Consider endotracheal intubation in patients who respond poorly to naloxone and those with acute lung injury from overdose.
Patients with short-acting opioids, such as heroin, who are awake and asymptomatic 2 to 3 hours after the last naloxone dose can be discharged. Symptomatic patients with exposure to long-acting opioids (sustained release morphine or oxycodone) require prolonged observation and admission.
Cocaine and methamphetamine produce similar clinical manifestations, but have regional differences in prevalence.
Cocaine and methamphetamine induce euphoria and produce complications secondary to the release of catecholamines. Onset of effect via intranasal, inhalational (crack use), and intravenous use is rapid. Repeated drug administration leads to prolonged effects and increased toxicity. Symptoms of sympathomimetic overdose include hypertension, tachycardia, diaphoresis, and agitation. Complications include dysrhythmias, myocardial ischemia, aortic rupture, aortic and coronary artery dissection, seizures, intracranial hemorrhage, hyperthermia, rhabdomyolysis, and acute renal failure, which can be life threatening.